Hair loss, anxiety and depression

by virginia
(maryland)

I have been dealing with hair loss for two years now. It started after a short course of Testosterone for chronic fatigue and pain. My testosterone stayed in the low normal range. Stopped the testosterone and then came off birth control pills to see if I was menopausal. Then I started bioidentical HRT (minivelle patch and micronized progesterone).

Hair thinning continued so I started on Spironolactone. I had been on .1 mg of estradiol and 100 mg of progesterone and 150 mg. of spironolactone when hair loss reversed. The loss at my temples was growing back, although the loss on top continued. I was also gaining fat all over my body. Since I was so skinny I figured that was good.

Then my HRT was adjusted due to almost constant bleeding for a year. Switched to sequential progesterone. After two weeks with zero progesterone my anxiety and depression went sky high and my hair loss started again. The regrowth vanished. So, I went back on the 100 mg. of progesterone because I felt so anxious.

The hair shedding started exploding so the Spiro was increased to 200 mg. a day and added Finasteride. I could not tolerate finasteride well so am only on .25 mg. The hair shedding just kept going. I've lost so much hair now in 8 months and my head itches and is flaky. The hair loss has made my depression sky rocket! We dropped the Spiro back to 150 mg. so I wouldn't wake up so many times to pee.

My depression has been so bad and I am suicidal. The hair loss really makes it worse. My recent blood test shows my estradiol is 116 pg., my progesterone is .1ng, testosterone free is .4pg.

We upped my progesterone to 200mg a day and I was feeling calmer, less depressed but had increased bleeding with cramps. So, we have cut my estradiol in half, to .05 mg. I tried going off completely but I felt shaky and weak with zero estradiol.

Can anyone help me recover some of my hair? I am wondering if the spironolactone could be causing it but it did seem to help for a couple of months. Will increasing the progesterone to the 200mg stop my hair from falling out? Again, I've never had a testosterone level above low normal, or just plain low.

I have been going crazy trying to figure out how to stop my hair from falling out. I would be so grateful for any help anyone can give me!!!


Comments for Hair loss, anxiety and depression

Click here to add your own comments

Jan 17, 2018
Hair loss, anxiety and depression
by: Joy

I am sorry that you are experiencing this. Spironolactone is not a safe drug, it also comes with a cancer warning. Please consider stopping. I also do not believe that any women needs to take extra estrogen and testosterone, testosterone can cause cardiovascular disease. Please consider using a good organic cream such as Natpro. It does take time though, usually 2-6 months before positive signs are felt, longer if symptoms are severe.

Please read the Anxiety and Hair Loss pages, they may help you. Have you had your thyroid tested? This could also be causing your hair loss.

Your progesterone:estradiol ratio is 9:1 it should be around 600:1, you really do need to use progesterone, you may need to use more that 200mg per day.

Vitamin D3 is very important, do you know what your level is? A deficiency reduces the benefits of progesterone and is connected to every single cell function in our bodies making it vital. Optimal range is between 70-100ng/mL and nothing less than 5,000iu's is needed per day.

I hope that you will soon feel better but please read this pages.

How to use Progesterone Cream

Estrogen Dominance

Anxiety

Vitamin D3

Hair Loss

Hormone Testing

Testosterone

Spironolactone

Jan 18, 2018
Hair loss
by: Anonymous

I am so sorry you are going through this.

Please look into the supplement Myo Inositol, often referred to as the anti alopecia vitamin. It is part of the B complex and can stop hair shedding. It is also very calming, so take it at night time, about a 1/2 teaspoon. It really can stop the hair from shedding.

Lugol's iodine I would strongly suggest for thyroid function!

Jan 18, 2018
Hair loss, anxiety and depression
by: Anonymous

Thank you Joy for all the good information. I read all of the pages you referenced.

I am on micronized progesterone, not progesterone cream. Since it is bioidentical I thought that was a good choice. Is it?

I have Hashimoto's and have been on thyroid medication for many years and currently on both synthroid and cytomel. A new doctor told me that my T3 level was too low even thought my TSH was .37. Should I have my Thyroxine-Binding Globulin (TBG) tested to see if my T4 and T3 are actually bound up?

I read that progesterone deficiency can reduce thyroid function so I'm hoping increasing the progesterone will help my thyroid as well.

Again, thank you so much for explaining this very complicated matter!!

Jan 19, 2018
Hair loss, anxiety and depression
by: Joy

Why don't you finish what you are currently using and try Natpro Progesterone Cream, between 100-200mg is needed. I am sure that you will notice a difference. Also a vitamin D3 deficiency affects the thyroid. Iodine and selenium also helps.

Jan 19, 2018
Other possibilities
by: Anonymous

Low ferritine can also cause hairloss even when iron is sufficient. In my case low estrogen was the cause of my hairloss. Also experienced dry, itchy scalp.

Jan 20, 2018
Progesterone increasing hair loss?
by: Virginia

Thank you for all the suggestions!

I’ve been on 200mg of the micronized progesterone for 20 days now and my depression and anxiety are less! However, my scalp is itching more, dandruff is more, and my hair is falling out more.

I was hoping the Progesterone would help my hair. Instead it looks like it’s making the hair loss worse. Is this temporary? Has anyone else experienced this?

It sure does look like the Progesterone is causing androgen effects. I wish there was a way to feel good and keep my hair. If anyone has dealt with this before I would really appreciate hearing how to manage this!

Thank you!

Jan 21, 2018
Hair Loss
by: Anonymous

Virginia, so sorry to hear of your plight.

According to Wikipaedia: "Spironolactone is the most commonly used medication in the treatment of hirsutism in the United States."

Selenium could help increase the T3 levels.

Are you consuming a lot of calcium or dairy products? This too can cause hair loss.

Take care

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 8,400 pages on this site...